Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 91, NWS Tucson, AZ

August 7, 2008Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 7, 2008, 8:02 PM MST for Pima County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2008, 8:02 PM MST (03:02 UTC)
Expired
Aug 7, 2008, 9:00 PM MST
In force
58 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 167 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 3.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2008-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2008-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2679 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 080302
SVRTWC
AZC019-080400-
/O.NEW.KTWC.SV.W.0091.080808T0302Z-080808T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
802 PM MST THU AUG 7 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 900 PM MST

* AT 751 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER 
WESTERN PIMA COUNTY.  THESE STORMS ARE MOVING WEST AT 15 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING DANGEROUS 
LIGHTNING...DAMAGING WINDS AND VERY HEAVY RAINS. THOSE IN THE WARNED 
AREA ARE ENCOURAGED TO SEEK SHELTER AND REMAIN INDOORS UNTIL THESE 
STORMS PASS.

THIS WARNING EXTENDS THE PREVIOUSLY ISSUED SEVERE THUNDERSTORM 
WARNING.


LAT...LON 3178 11242 3206 11330 3250 11331 3250 11251
TIME...MOT...LOC 0258Z 096DEG 13KT 3239 11268

$$

SMR
2 follow-up statements
000 
WWUS55 KTWC 080333
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
833 PM MST THU AUG 7 2008

AZC019-080400-
/O.CON.KTWC.SV.W.0091.000000T0000Z-080808T0400Z/
PIMA AZ-
832 PM MST THU AUG 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MST
FOR WESTERN PIMA COUNTY...

AT 825 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY 
SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH EXTENDING FROM AJO 
TO ORGAN PIPE NATIONAL MONUMENT. THESE STORMS ARE MOVING WEST AT 15 
MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING LIGHTNING...GUSTY 
WINDS AND VERY HEAVY RAIN. THOSE IN THE PATH OF THESE STORMS ARE 
ENCOURAGED TO SEEK SHELTER AND REMAIN INDOORS UNTIL THE STORMS HAVE 
PASSED.

LAT...LON 3178 11242 3206 11330 3250 11331 3250 11251
TIME...MOT...LOC 0332Z 096DEG 13KT 3240 11282

$$

SMR
000 
WWUS55 KTWC 080352
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
852 PM MST THU AUG 7 2008

AZC019-080400-
/O.EXP.KTWC.SV.W.0091.000000T0000Z-080808T0400Z/
PIMA AZ-
850 PM MST THU AUG 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PIMA COUNTY WILL
EXPIRE AT 900 PM MST...

AT 850 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STRONGEST THUNDERSTORM ACTIVITY HAD MOVED NORTH OF THE 
WARNING AREA. ALTHOUGH SHOWERS AND THUNDERSTORMS WILL REMAIN OVER 
THE AREA OVER THE NEXT FEW HOURS...THEY ARE BELOW SEVERE THRESHOLDS. 
THUS...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3178 11242 3206 11330 3250 11331 3250 11251
TIME...MOT...LOC 0350Z 096DEG 13KT 3241 11290

$$

SMR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:00 PM MST, 6 hours 2 minutes earlier.

Area forecast discussion, Aug 7, 2:00 PM MST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST THU AUG 7 2008

.SYNOPSIS...FAVORABLE CONDITIONS FOR STRONG THUNDERSTORM DEVELOPMENT
TODAY AND TONIGHT...OTHERWISE SUFFICIENT MOISTURE WILL REMAIN OVER
THE AREA FOR A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT
WEEK.

&&

.DISCUSSION...STRONG CONVECTIVE DEVELOPMENT THIS AFTERNOON WITH LOW
LEVEL MOISTURE CONVERGENCE...DECENT INSTABILITY AND SHEAR. AS STATED
THIS MORNING DURING THE UPDATE...ORGANIZED CONVECTION INITIALLY NEAR
THE BORDER THAT SPREADS INTO MUCH OF SANTA CRUZ AND EASTERN PIMA
COUNTIES AND SUBSEQUENTLY THE TOHONO OODHAM NATION DURING AFTERNOON
AND EVENING HOURS. ISOLATED ACTION KICKING IN FOR SOUTHEAST PINAL
AND GRAHAM COUNTIES AS WELL. MID SHIFT HAD A NICE TREND SHOWING
THIS...WE PUT OUT A MORNING UPDATE TO TWEAK AND EMPHASIZE THIS A BIT
MORE. ALSO HWO OUT FOR STRONGER STORMS TODAY. CONCERN INCLUDES BOTH
SEVERE AND FLASH FLOOD POTENTIAL.

IF WE DO GO OFF OVER A WIDE ENOUGH AREA TODAY AND TONIGHT (WHICH IS
STARTING TO BE THE CASE)...THE FLOW IS NOT SUCH TO RESET RIGHT
AWAY...SO WOULD SEE SOMEWHAT OF A DOWN DAY FRIDAY. IF WE DONT HAVE
WIDESPREAD ENOUGH CONVECTION THEN FRIDAY SHOULD BE A STRONG
THUNDERSTORM DAY. OTHERWISE SHOULD BE A GOOD WEEKEND FOR STORMS WITH
A STANDARD FORECAST TO START THE WEEK AS SUFFICIENT MOISTURE AND
INSTABILITY HANG IN FOR TYPICAL EARLY AUGUST WEATHER.

&&

.AVIATION...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH
LOCALLY HEAVY RAINFALL AND STRONG OUTFLOWS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 7, 8:23 AM MST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE TUCSON AZ
823 AM MST THU AUG 7 2008

AZZ019-029>035-080700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
823 AM MST THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE RISK HAS INCREASED FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES WEST ACROSS
CHIHUAHUA MEXICO. THIS DISTURBANCE HAS ALREADY BEGUN TO DESTABILIZE
THE ATMOSPHERE...AND COMBINED WITH EAST WINDS OF 10 TO 15 MPH
ALOFT...THE STORMS TODAY WILL TEND TO ORGANIZE INTO CLUSTERS OR
LINES.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
OF SOUTHEAST ARIZONA AFTER 11 AM...ESPECIALLY OVER SANTA CRUZ AND
COCHISE COUNTIES. THESE WILL THEN INCREASE IN COVERAGE AND INTENSITY
AS THEY MOVE WEST INTO THE VALLEYS AND DESERTS LATE THIS AFTERNOON
AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL UP TO ONE INCH IN
DIAMETER...1 TO 2 INCHES OF RAIN...AND FREQUENT LIGHTNING. THE MAIN
THREAT FOR SEVERE WEATHER WILL BE FROM AROUND 1 PM UNTIL AROUND 10
PM...BUT A FEW THUNDERSTORMS COULD LINGER OVER THE WESTERN DESERTS
INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE MONSOON FLOW PATTERN WILL CONTINUE THROUGH THE UPCOMING
WEEKEND AS A SERIES OF DISTURBANCES MOVE WEST ACROSS NORTHERN MEXICO
AND SOUTHERN ARIZONA. IT IS DIFFICULT TO DETERMINE WHICH DAYS WILL
BE MORE ACTIVE THAN OTHERS SINCE THERE WILL LIKELY BE AT LEAST SOME
RESIDUAL CLOUD COVER EACH MORNING WHICH MAY REDUCE DAYTIME HEATING
AND INSTABILITY. HOWEVER ANY THUNDERSTORMS THAT DEVELOP THIS WEEKEND
WILL POSE A HEAVY RAIN THREAT AS EVEN MORE MOISTURE SPREADS NORTH
FROM THE GULF OF CALIFORNIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK
CORRECTED TYPO IN DAYS TWO THROUGH SEVEN SECTION

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 7, 3:55 PM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     FLASH FLOOD      SIERRA VISTA            31.55N 110.29W
08/07/2008                   COCHISE            AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED STREETS FLOODED IN SIERRA VISTA.
            0.75 INCH RAINFALL IN 15 MINUTES.

&&

BTURNER
Local storm report, Aug 7, 4:33 PM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
433 PM MST THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     FLASH FLOOD      NOGALES                 31.36N 110.93W
08/07/2008                   SANTA CRUZ         AZ   LAW ENFORCEMENT

            7 FOOT RISE ON NOGALES WASH IN DOWNTOWN NOGALES

&&

PYTLAK
Local storm report, Aug 7, 6:34 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
634 PM MST THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     SELLS                   31.92N 111.88W
08/07/2008                   PIMA               AZ   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED A ROOF WAS BLOWN OFF A
            HOUSE IN SELLS AT 610 PM MST. ALSO POWER LINES BLOWN
            DOWN.

&&

BTURNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:49 PM MSTAreal Flood AdvisoryTWCPima116 min
Aug 7, 6:03 PM MSTSevere Thunderstorm WarningTWCPima27 min
Aug 7, 6:25 PM MSTFlash Flood WarningTWCPima3 hr
Aug 7, 6:40 PM MSTSevere Thunderstorm WarningTWCPima80 min
Aug 7, 6:57 PM MSTFlash Flood WarningTWCPima3 hr
Aug 7, 6:58 PM MSTFlash Flood WarningTWCPima3 hr
Aug 7, 11:56 PM MSTAreal Flood WarningTWCPima32 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.